Note: Your progress in watching these videos WILL NOT be tracked. These training videos are the same videos you will experience when you take the full ProCPR program. You may begin the training for free at any time to start officially tracking your progress toward your certificate of completion.

Show full transcript for Opioid Overdose video

As the opioid epidemic rages on and grows, learning how to treat for opioid overdose becomes even more important. And that's the focus of this lesson – learning how to assess for, and provide treatment for, opioid/opiate overdose.

Opioids are central nervous system depressants. The central nervous system is responsible for controlling every organ, system, and function in the human body, including both the respiratory system and the cardiovascular system.

When the central nervous system becomes depressed too much, these organs, systems, and functions will begin to slow down and eventually cease to operate.

Who is at Risk of an Opioid Overdose?

While you're right to think that addicts and illegal drug users are most at risk, the truth is that anyone who takes an opiate or opioid is at risk of overdosing, particularly when:

  • An amount is taken beyond the prescribed dose
  • It's taken in combination with other central nervous system depressants, like alcohol
  • The patient has an unknown medical condition that creates a hypersensitivity to opioids

Common opiates/opioids include:

  • Heroine
  • Morphine
  • Codeine
  • Methadone
  • Hydrocodone (brand names: Vicodin, Lortab)
  • Oxycodone (brand name: Percocet)

There are some commonly used drugs that can cause signs and symptoms similar to an opioid overdose, including:

  • Cocaine
  • LSD
  • Ecstasy
  • Tranquilizers
  • Marijuana

Pro Tip #1: While the standard and immediate treatment for opioid overdose (spoiler alert: Naloxone) works well to reverse the condition and revive the patient, if their problem is one related to another substance, like those in the list above, naloxone will have zero effect.

How to Provide Care

As always, the first thing you want to do is make sure the scene is safe and that your gloves are on. Make sure you have your rescue mask with a one-way valve handy and begin calling out to the victim to assess whether or not he or she is responsive.

Are you OK? Can you hear me?

If the patient is unconscious, you'll want to assess for normal breathing and determine if the patient has a pulse. As you know by now, the presence of a pulse but not normal breathing means you'll go right into rescue breathing. While the absence of both means you'll perform full CPR.

While it may not always be possible to be certain of an opiate/opioid overdose, there are some signs to point in that direction, including:

  • Drugs or empty drug packages near the victim
  • Very slow respiration
  • Pinpoint pupils

Treatment for Opioid Overdose

For patients with known or suspected opiate/opioid addiction issues, the immediate course of treatment is administering naloxone, either by intramuscular injection or intranasal mist. Of course, make sure administering naloxone is allowed per your organization's regulations and protocols.

Pro Tip #2: The recommended dose of naloxone is 2mg for the rapid reversal of overdose symptoms when respiratory distress is present.

The benefit of using a nasal atomizer is that it will administer the naloxone in a readily available form, like a fine mist which the patient can quickly absorb. To administer naloxone via the nasal atomizer, proceed with the following steps:

  1. Assemble the nasal atomizer per the instructions.
  2. Tilt the patient's head back slightly.
  3. Position the nasal atomizer into one nostril and briskly spray half of the amount (approximately 1cc).
  4. Position the nasal atomizer into the other nostril and spray the remaining naloxone.
  5. Wait 3-5 minutes.

Continue to perform rescue breathing or CPR while waiting for the naloxone to take effect. If there isn't any change in the patient after 3-5 minutes, administer a second dose of naloxone.

If a second dose doesn't revive the patient, something else is likely wrong. Either there aren't any opiates in the patient's system. Or they're unusually strong or plentiful and will require more naloxone.

A Word About the Signs and Symptoms of Substance Abuse and Misuse

Many of the signs and symptoms of substance abuse and misuse are similar to those of other medical emergencies. Which means you cannot necessarily assume that individuals who are stumbling, disoriented, or have a fruity, alcohol-like odor on the breath are intoxicated by alcohol or other drugs, as this may also be a sign of a diabetic emergency.

As in other medical emergencies, you don't have to be certain of your diagnosis for substance abuse or misuse to provide care. It can be helpful, however, if you notice certain clues that suggest what the problem really is. Such clues will also help you provide as much complete information to advanced medical personnel so that they can continue providing prompt and appropriate care.

Often these clues will come from the patient, bystanders, or the scene itself. As mentioned earlier, look for containers, pill bottles, drug paraphernalia, and signs of other medical problems. If the patient is incoherent or unconscious, try to get information from any bystanders or family members.

Since many of the physical signs of substance abuse mimic other conditions, you may not be able to determine that a patient has overdosed. To provide care, you only need to recognize abnormalities in breathing, skin color and moisture, body temperature, and behavior, any of which may indicate a condition requiring professional help.